If you have diabetes, you’ll no doubt know how important it is to keep a balance between what you eat, how active you are and any medication or insulin injections you use. Because when some or all of those things are out of balance, the result can be your blood glucose becomes too low or too high.

Hypoglycaemia – commonly referred to as a hypo – is when your blood glucose gets too low (medically speaking, this is when it becomes less than 4mmol/l).

Several things make a hypo more likely, such as taking too much insulin, drinking a lot of alcohol (or having alcohol without food), skipping a meal or not having a meal at your usual time, and not eating enough carbs. Sometimes, if you suddenly do a lot more exercise than you’re used to, it can trigger a hypo. Then again, a hypo can happen for no obvious reason.

What are the symptoms?

Your experience of a hypo may be completely different to someone else’s. However, the symptoms most commonly associated with hypos include feeling shaky, tired, moody, tearful and hungry. You may also find yourself with a headache, sweating or unable to concentrate, or your vision may seem blurred. Some people also turn pale when they’re having a hypo.

If you feel a hypo coming on, eat some fast-acting carbohydrate, such as a small carton of pure fruit juice, five sweets (such as jelly babies), three or more glucose tablets, some glucose gel, or a small glass of sugary drink (not the diet variety).

Keeping hypos at bay

There are several things you can do to reduce your risk of having a hypo:

  • Stick to your regular meal times (never skip a meal).
  • Plan your meals carefully – make sure they’re balanced, with the right amount of carbohydrate.
  • Always take your medication or insulin injections as your GP or diabetes healthcare team advises.
  • Avoid drinking too much alcohol and never drink on an empty stomach.
  • Have some extra carbs if you’ve been more active than usual.
  • If you’re driving, take regular breaks and keep plenty of snacks in the car.

Some people can have hypos without warning. According to Diabetes UK, research suggests this can happen in people who keep their diabetes very tightly controlled and those who’ve had diabetes for a long time. If you find this happening to you, speak to your GP or diabetes healthcare team.

High blood glucose

As well as hypos, you may also experience hypers (hyperglycaemia), which is when your blood glucose becomes too high. Things that can make this happen include not taking your medication (or not taking enough of it), eating too much carbohydrate and feeling stressed. If you have a hyper, you may feel very tired, thirsty and generally unwell.

If your blood sugar stays high for just a short time, you shouldn’t need any treatment. But if it stays high (7mmol/l or higher before a meal and 8,5mmol/l or higher two hours after a meal), drink plenty of sugar-free fluids, and if you’re on insulin you may need to take more. Contact your GP or diabetes nurse if you’re feeling unwell, particularly if you’re vomiting.